Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 377, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2017, 7:22 PM MDT for San Miguel County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 7:22 PM MDT (01:22 UTC)
- Expired
- Aug 12, 2017, 8:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 161 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
111
WUUS55 KABQ 130122
SVRABQ
NMC047-130200-
/O.NEW.KABQ.SV.W.0377.170813T0122Z-170813T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
722 PM MDT SAT AUG 12 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central San Miguel County in northeastern New Mexico...
* Until 800 PM MDT.
* At 722 PM MDT, a severe thunderstorm was located 8 miles southeast
of Las Vegas, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Agustin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3555 10520 3562 10508 3538 10478 3526 10508
TIME...MOT...LOC 0122Z 325DEG 17KT 3553 10509
HAIL...1.25IN
WIND...60MPH
$$
401 follow-up statement
740
WWUS55 KABQ 130144
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
744 PM MDT SAT AUG 12 2017
NMC047-130200-
/O.CON.KABQ.SV.W.0377.000000T0000Z-170813T0200Z/
San Miguel-
744 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...
At 743 PM MDT, a severe thunderstorm was located 13 miles southeast
of Romeroville, or 15 miles southeast of Las Vegas, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
San Agustin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3555 10520 3562 10508 3538 10478 3526 10508
TIME...MOT...LOC 0143Z 325DEG 17KT 3545 10502
HAIL...1.25IN
WIND...60MPH
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:19 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 12, 5:19 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 519 PM MDT Sat Aug 12 2017 .AVIATION... 00Z TAF CYCLE West to northwest flow alf with weak sfc low/trof over the ern plains. Sct showers and tstms will continue to develop aft 00Z and move to the se. Brief mt obscurations in MVFR cigs/vsbys, gusty winds and small hail are possible with this activity. Lcl MVFR to IFR cigs/vsbys in br to develop along the east slopes of the central mt chain and over the ern plains aft 06Z and perist thru 13/15Z. && .PREV DISCUSSION...330 PM MDT Sat Aug 12 2017... .SYNOPSIS... Scattered to isolated showers and thunderstorms will return each afternoon and evening through Monday with Sunday featuring an uptick in thunderstorm coverage compared to today. Some storms across the northeast may turn severe Sunday afternoon and evening. Much drier air will spread over the state from the west Tuesday through Thursday causing storms to become more isolated. A back door cold front should produce an uptick in thunderstorm coverage across the east Friday afternoon. && .DISCUSSION... In the wake of yesterday's disturbance, much drier air aloft moved over central and western parts of the forecast area. This has limited convection a fair amount today, but low levels are moist enough that showers and storms should be able to increase in coverage to scattered across southern and eastern areas by this evening. A disturbance crossing CO and northern NM will cause scattered showers and storms to cover more of the forecast area on Sunday afternoon and evening. Storms will probably become numerous by late in the day across SW and NE areas, especially as a back door cold front arrives in the NE. The front doesn't look to have a lot of moisture with it, and drier air will begin to filter in from the west again on Monday, so it should be a little less convectively active than Sunday. Tuesday through Thursday, an upper level trough deepening on the west coast funnels much drier air over NM. After temperatures near and below normal Sunday and Monday, highs should climb closer to normal by Wednesday and Thursday. A back door cold front will sag into the northeast Wednesday night and Thursday with a chance of showers and storms there. Another back door cool front will dive further into the plains Thursday night, increasing low level moisture enough to spread a chance for showers and thunderstorms across much of the plains on Friday. 44 && .FIRE WEATHER... A moist low level airmass today will work against a deep mid and upper level dry airmass in place over Arizona and western New Mexico. Recycling of low level moisture will still allow for showers and storms to develop around the higher terrain and move east to southeast thru eastern NM overnight. Excellent humidity recoveries are likely again tonight in most areas along with some patchy fog and low ceilings across the eastern plains. A weak upper level disturbance drifting north from Mexico will set the stage for a much more active day Sunday with deeper moisture and forcing in place across NM. Locally heavy rainfall is expected along and east of the Cont Divide, with possible flash flooding near steep terrain and areas of eastern NM that are saturated. More widespread excellent recoveries on tap for Sunday night, then a drying trend develops from west to east Monday. A dry, upper level trough will approach the Four Corners region on Monday then become stationary over the central Rockies through at least Wednesday. A deep-layer dry intrusion within the base of this trough will aid mixing of significantly drier air to the surface along and west of the central mt chain. Min humidity values will fall into the teens Tuesday through Thursday afternoons, with at least good recoveries expected each night. Any storms will likely focus over the southeastern half of NM during this period. Vent rates will improve to excellent all areas, with even some breezy conditions possible by late afternoon over western NM. High temps will trend warmer with readings closer to normal for mid August. Extended model guidance is hinting that a return to more typical August weather is possible by Friday as an upper high redevelops over TX. Meanwhile, a large easterly wave with abundant moisture is shown to surge north into New Mexico and/or Arizona from northern Mexico. This will increase the chances once again for showers and storms with locally heavy rainfall, trend temps below normal, and deteriorate ventilation all areas. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 12, 2:50 AM MDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 250 AM MDT Sat Aug 12 2017 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 250 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Significant moisture will produce a large coverage of storms over NM today. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding, especially for areas that have already seen heavy rainfall within the last 24 hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Significant moisture will produce a large coverage of storms over NM Sunday and Monday. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. There is a marginal risk for severe weather over the eastern plains Sunday afternoon and evening. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 12, 6:17 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 617 PM MDT SAT AUG 12 2017 NMZ515-528-529-130045- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 617 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 645 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over Sapello, or 11 miles north of Las Vegas, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Watrous, Storrie Lake State Park, Sapello and Manuelitas. This includes Interstate 25 between Mile Markers 349 and 366. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3572 10537 3588 10527 3575 10484 3551 10499 TIME...MOT...LOC 0016Z 296DEG 23KT 3577 10524 40
Special weather statement, Aug 12, 6:44 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 644 PM MDT SAT AUG 12 2017 NMZ501-505-506-130115- Northwest Plateau-West Central Mountains-West Central Plateau- 644 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKINLEY COUNTY UNTIL 715 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over Brimhall Nizhoni, or 20 miles north of Gallup, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Standing Rock, Brimhall Nizhoni and Coyote Canyon. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3588 10869 3593 10828 3566 10827 3570 10868 TIME...MOT...LOC 0044Z 268DEG 20KT 3579 10860 40
Special weather statement, Aug 12, 7:03 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Albuquerque NM 703 PM MDT SAT AUG 12 2017 NMZ529-130130- Northeast Highlands- 703 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 730 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm near Las Vegas, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Las Vegas, Storrie Lake State Park and Romeroville. This includes Interstate 25 between Mile Markers 340 and 350. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3565 10525 3569 10504 3550 10495 3545 10526 TIME...MOT...LOC 0103Z 349DEG 13KT 3561 10513 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 12, 6:41 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 12, 6:44 PM MDT | Special Weather Statement | ABQ | McKinley | 31 min |
| Aug 12, 7:03 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 12, 7:17 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 88 min |
| Aug 12, 7:34 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Aug 12, 7:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 12, 8:00 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 12, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 30 min |
| Aug 12, 8:35 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 115 min |
| Aug 12, 8:40 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
| Aug 12, 8:59 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 13, 12:28 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 13, 1:00 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Aug 13, 1:35 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 1:53 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 13, 2:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 13, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 13, 2:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Aug 13, 2:56 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 56 min |
| Aug 13, 3:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Aug 13, 3:16 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Aug 13, 3:25 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 65 min |
| Aug 13, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 13, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 58 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 41 min |
| Aug 13, 3:47 PM MDT | Areal Flood Advisory | ABQ | Union | 118 min |
| Aug 13, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 42 min |
| Aug 13, 3:54 PM MDT | Areal Flood Advisory | ABQ | De Baca, Quay | 111 min |
| Aug 13, 4:01 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 119 min |
| Aug 13, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 56 min |
| Aug 13, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 53 min |
| Aug 13, 4:35 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 115 min |
| Aug 13, 4:49 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Aug 13, 5:15 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Aug 13, 5:24 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 111 min |
| Aug 13, 5:34 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Aug 13, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 34 min |
| Aug 13, 5:53 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 112 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.